Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Gray, ME

June 19, 2021Kennebec County, Maine

NWS Gray, ME issued this special weather statement at Jun 19, 2021, 4:17 PM EDT for Kennebec County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 4:17 PM EDT (20:17 UTC)
Expired
Jun 19, 2021, 4:45 PM EDT
In force
28 min
Issued by
NWS Gray, ME

County Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 90 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS81 KGYX 192017
SPSGYX

Special Weather Statement
National Weather Service Gray ME
417 PM EDT Sat Jun 19 2021

MEZ012>014-020-021-192045-
Southern Oxford-Androscoggin-Southern Franklin-Southern
Somerset-Kennebec-
417 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KENNEBEC...EAST CENTRAL OXFORD...NORTH CENTRAL ANDROSCOGGIN...SOUTH
CENTRAL SOMERSET AND SOUTHEASTERN FRANKLIN COUNTIES...

At 416 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Farmington to near
Dixfield. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Farmington, Skowhegan, Rumford, Madison, Jay, Livermore Falls,
Dixfield, Canton, Norridgewock, Wilton, Mexico, Anson, Livermore,
Chesterville, Cornville, Fayette, Carthage, Industry, Rome and Town
Of Washington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4483 6965 4437 7004 4454 7060 4485 7010
TIME...MOT...LOC 2016Z 284DEG 38KT 4479 7010 4458 7045 

$$

Tubbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:50 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 19, 3:50 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
350 PM EDT Sat Jun 19 2021

.SYNOPSIS...
A front will move through this evening bringing showers and
thunderstorms to the region. High pressure makes a brief
appearance tomorrow into Monday but with the caveat of building
heat and humidity. Precipitation chances return late Monday
through Tuesday night as a frontal complex crosses New England,
perhaps picking up some tropical moisture as it does so. High
pressure then returns for a cooler and quiet end to the week.

&&

.NEAR TERM /TONIGHT/...
345PM UPDATE...
Made some adjustments to precipitation chances over the next few
hours based on current thinking. Low level moisture has lingered
roughly from I-95 eastward while dry air has moved in aloft.
This has led to greater instability in this area, and more
intense thunderstorms. Behind this line, the dry air is mixing
down along with warm temperatures. Still a few showers and stray
storms in this area, although updrafts will not be as intense
here. The drier low level environment, though, will make strong
winds possible here as well, though. Should see the stronger
activity move offshore and into eastern Maine within the next 2
hours.

ORIGINAL DISCUSSION...
Cold front and pre-frontal trough crossing the area will bring
scattered thunderstorms through this evening. Latest RAP
analysis brings an area of effective shear in excess of 35 kts
across the area with pockets of effective shear to 55 kts over
south-central Maine. This shear will overlap an axis of SBCAPE
to 1500 J/kg from interior York County into the White Mountains
and then eastward through the Mid- Coast of Maine. It is here
where thunderstorms will have the greatest chance to become
severe with damaging winds and marginally severe hail through 7
pm this evening. Across the southern half of New Hampshire dry
air aloft has mixed to the surface causing dewpoints to drop
into the low 50s limiting the chance for thunderstorms south of
the White Mountains. The threat for severe storms will diminish
after 7 pm with lingering showers and thunder across eastern
zones through the first part of tonight.

The cold front decelerates tonight and does not clear the area
until tomorrow morning. Overnight some convective debris from
thunderstorm activity over PA and western NY this afternoon will
track across southern New England. This debris will bring
increasing clouds tonight across southern New Hampshire with a
slight chance for showers. Lingering low level moisture will
lead to patchy fog near the Mid-Coast and in northern valleys.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Cold front will be pushing through southern New England Sunday
morning. The cooler air behind the front does not make it into the
forecast area and with H8 temps rising to +15C to +16C leading
similar high temperatures as today with dewpoints in the 50s.
Small surface high crosses the area Sunday afternoon for mostly
sunny skies.

High pressure shifts offshore Sunday night with higher dewpoint air
being advected into the area by Monday morning. This will lead to
areas of patchy fog to develop by morning along the coast and in
valley locations.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
No significant changes to the going forecast at this time as latest
deterministic and ensemble guidance have not shown any major shifts
in mass fields.

On Monday a long wave trough will continue to amplify across the
midwest/south with heat and humidity increasing on the East Coast in
the deep southerly/southwesterly flow ahead of the trough. Heights
will gradually fall on Monday as the trough approaches and these
will be associated with a SFC cold front.

The question thus far has been how fast does the cold front
progress during the day on Monday? Most guidance has remained
fairly slow, allowing for a dry or mostly dry and hot day on
Monday. However, a few pieces of guidance are a little more
progressive and give the western zones a shot at strong
thunderstorms late in the day. PWATS will be high in any event,
so we'll have to watch for localized flooding if thunderstorms
do make it into our region during the day. Other slower
solutions have a more widespread convective fropa on Tuesday
with some additional tropical moisture infused thanks to what
should be the distant remnants of Claudette. As far as our
forecast PoPs go Mon/Tue, have hedged a bit toward the slower
solution.

We'll cool down for a day or so in the wake of the cold front around
Wednesday, but then it appears that we get right back into a summery
pattern.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term...Mainly VFR through Sunday, but could see temp
restrictions due SHRA/TSRA this evening at KHIE and KAUG. There
is a chance for some patchy fog along the Mid-Coast and in the
Connecticut Valley early tomorrow morning, but confidence is not
high enough to put in the TAF. There is abetter chance for low
cigs and fog Sunday night as low level moisture returns from the
south.

Long Term...Low cigs/vsbys possible on the coastal plain Monday
morning before lifting. Otherwise, there will be a chance of
thunderstorms Monday evening across western NH. We expect for low
clouds and perhaps fog to move back in Monday night into early
Tuesday morning on the coast with moist southerly winds expected.
Tuesday may feature more widespread showers and thunderstorms, but
confidence on that is low at this time.
A return to widespread VFR conditions is likely Tuesday night and
Wednesday.

&&

.MARINE...
Short Term...S-SW flow will gust 20 to 25 kts this evening ahead
of a cold front and will subside early tonight. Seas will run
to 5 ft along the outer waters through the first part of the
night. Weak high pressure crosses the waters Sunday for quiet
conditions.

Long Term...SCA conditions are likely, at least outside of the
bays, Monday and Monday night as southerly flow increases and
brings seas up over 5 feet. There is some possibility that
higher swells will continue into midweek as the remnants of
Claudette move well to our east.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ150-152-154.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Schroeter
LONG TERM...Ekster
Hazardous weather outlook, Jun 19, 3:12 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
312 PM EDT Sat Jun 19 2021

MEZ018-023-024-NHZ003-005>015-201915-
Interior York-Coastal York-Coastal Cumberland-Northern Grafton-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
312 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity builds Monday with heat indices approaching the
mid 90s across southern areas.

Localized very heavy rainfall is possible Tuesday afternoon in
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-201915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
312 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-012>014-019>022-025>028-033-NHZ001-002-004-201915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Carroll-
312 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening. A few
storms will be capable of strong to damaging winds and marginally
severe hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity builds Monday with heat indices approaching the
mid 90s across southern areas.

Localized very heavy rainfall is possible Tuesday afternoon in
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 19, 3:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
341 PM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             WINTHROP                44.30N 69.98W
06/19/2021  M0.25 INCH       KENNEBEC           ME   PUBLIC

            PEA SIZED HAIL REPORTED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 19, 3:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
346 PM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     3 SW WATERVILLE         44.52N 69.67W
06/19/2021  M52 MPH          KENNEBEC           ME   AWOS

            52MPH WIND GUST WITH LINE OF THUNDERSTORMS
            AT WATERVILLE AIRPORT.

&&
Special weather statement, Jun 19, 3:47 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Gray ME
347 PM EDT Sat Jun 19 2021

MEZ007>009-012>014-020-192015-
Southern Oxford-Northern Oxford-Androscoggin-Southern
Franklin-Southern Somerset-Northern Franklin-Central Somerset-
347 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD...
SOUTHERN SOMERSET AND SOUTHERN FRANKLIN COUNTIES...

At 346 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Rangeley to near Andover.
Movement was east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Farmington, Rumford, Jay, Dixfield, Kingfield, Canton, Andover,
Carrabassett Valley, Phillips, Weld, Wilton, Mexico, Anson,
Chesterville, Embden, Carthage, Avon, Dallas Plantation, Byron and
Strong.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4501 6989 4448 7018 4462 7088 4502 7054
TIME...MOT...LOC 1946Z 278DEG 44KT 4495 7050 4468 7074

Tubbs
Special weather statement, Jun 19, 4:05 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Gray ME
405 PM EDT Sat Jun 19 2021

MEZ021-022-026-192030-
Interior Waldo-Kennebec-Lincoln-
405 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENNEBEC...WEST CENTRAL
WALDO AND NORTH CENTRAL LINCOLN COUNTIES...

At 404 PM EDT, a strong thunderstorm was located near Manchester, or
9 miles northwest of Augusta, moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Augusta, China, Belgrade, Manchester, Hallowell, Palermo, Winthrop,
Chelsea, Jefferson, Albion, Fayette, Windsor, Sidney, Vassalboro,
Readfield, Somerville, Wayne, Mount Vernon, Winslow and Whitefield.

This includes Interstate 95 between mile markers 108 and 123.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4432 7005 4445 7005 4452 6947 4425 6945
TIME...MOT...LOC 2004Z 267DEG 43KT 4439 6994

Tubbs
Local storm report, Jun 19, 4:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             CLINTON                 44.64N 69.50W
06/19/2021  M0.50 INCH       KENNEBEC           ME   PUBLIC

&&
Special weather statement, Jun 19, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
417 PM EDT Sat Jun 19 2021

MEZ012>014-020-021-192045-
Southern Oxford-Androscoggin-Southern Franklin-Southern
Somerset-Kennebec-
417 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KENNEBEC...EAST CENTRAL OXFORD...NORTH CENTRAL ANDROSCOGGIN...SOUTH
CENTRAL SOMERSET AND SOUTHEASTERN FRANKLIN COUNTIES...

At 416 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Farmington to near
Dixfield. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Farmington, Skowhegan, Rumford, Madison, Jay, Livermore Falls,
Dixfield, Canton, Norridgewock, Wilton, Mexico, Anson, Livermore,
Chesterville, Cornville, Fayette, Carthage, Industry, Rome and Town
Of Washington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4483 6965 4437 7004 4454 7060 4485 7010
TIME...MOT...LOC 2016Z 284DEG 38KT 4479 7010 4458 7045

Tubbs

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:33 PM EDTSpecial Weather StatementGYXOxford27 min
Jun 19, 2:54 PM EDTSpecial Weather StatementGYXKennebec36 min
Jun 19, 3:00 PM EDTSpecial Weather StatementGYXCumberland30 min
Jun 19, 3:08 PM EDTSpecial Weather StatementGYXKennebec37 min
Jun 19, 3:13 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Somerset, Waldo47 min
Jun 19, 3:36 PM EDTSpecial Weather StatementGYXCumberland, Sagadahoc24 min
Jun 19, 3:47 PM EDTSpecial Weather StatementGYXFranklin28 min
Jun 19, 3:56 PM EDTSevere Thunderstorm WarningGYXKnox, Waldo49 min
Jun 19, 3:58 PM EDTSpecial Marine WarningGYX62 min
Jun 19, 4:05 PM EDTSpecial Weather StatementGYXKennebec25 min
Jun 19, 4:30 PM EDTSpecial Weather StatementGYXKennebec30 min
Jun 19, 4:32 PM EDTSpecial Weather StatementGYXWaldo28 min
Jun 19, 4:40 PM EDTSevere Thunderstorm WarningGYXKnox, Waldo50 min
Jun 19, 4:42 PM EDTTornado WarningGYXKnox, Waldo33 min
Jun 19, 4:55 PM EDTSpecial Marine WarningGYX65 min
Jun 19, 5:02 PM EDTTornado WarningGYXKnox, Waldo28 min
Jun 19, 2:40 PM EDTSpecial Weather StatementGYXCoos35 min
Jun 19, 3:12 PM EDTSpecial Weather StatementGYXCoos33 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.